Alert archive / Kansas / Special Weather Statements in 2018

Special Weather Statement, NWS Topeka, KS

July 19, 2018Marshall County, Kansas

NWS Topeka, KS issued this special weather statement at Jul 19, 2018, 3:48 AM CDT for Marshall County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2018, 3:48 AM CDT (08:48 UTC)
Expired
Jul 19, 2018, 4:15 AM CDT
In force
27 min
Issued by
NWS Topeka, KS

County Marshall County, KS

The radar

The Topeka radar (KTWX), 104 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1667 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1667 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.9
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted.

794 
WWUS83 KTOP 190848
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
348 AM CDT THU JUL 19 2018
 
KSZ010-190915-
Marshall-
348 AM CDT THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARSHALL COUNTY UNTIL
415 AM CDT...

At 347 AM CDT, Doppler radar was tracking a strong thunderstorm near
Odell, moving southeast at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with 
this storm.

Locations impacted include...
Marysville, Beattie, Oketo and Bremen. 

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
north central and northeastern Kansas.

LAT...LON 4000 9643 3982 9629 3968 9672 3988 9681
      4000 9681
TIME...MOT...LOC 0847Z 335DEG 34KT 4008 9677 

$$

Gargan

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Jul 19, 3:33 AM CDT, 15 minutes earlier.

Area forecast discussion, Jul 19, 3:33 AM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
333 AM CDT Thu Jul 19 2018

.SHORT TERM...(Today and tonight)
Issued at 323 AM CDT Thu Jul 19 2018

Yesterday evening a midlevel shortwave trough over South Dakota
provided the lift for convective activity across northeast and
central Nebraska. A few of those storms consolidated into a compact
MCS that is currently moving southward through eastern Nebraska. The
environment ahead of the MCS consist of MUCAPE around 2000-3000 J/kg
and effective shear on the order of 50 kt, so embedded updrafts may
rotate especially on the southwest flank, which has been forecasted
by several CAMs. Given the environment these storms could produce
large hail as well as damaging wind gusts. As of now there is a lack
of a well established cold pool, but upscale growth is still
possible. If that happens the damaging wind threat would increase
given DCAPE upwards of 1500 J/kg. There is some concern that warmer
temperatures around 750-700 mb will increase the CIN causing the
storms to weaken. The greatest chances for severe storms is mainly
across northern and northeastern Kansas through the late morning,
and there is a watch is effect until 8 AM for those locations.

Later this afternoon the midlevel shortwave continues eastward over
IA with the trough axis extended southwestward over the region. This
along with the midlevel speed max over Nebraska will provide some
large-scale lift. Several CAMs are depicting re-development this
afternoon along the effective outflow boundary that could reside in
far eastern Kansas from the morning activity. Also, a weak surface
trough orientated west-east will move southward through the forecast
area this afternoon. Model soundings suggest a mostly uncapped
environment so convective initiation may be possible along that
boundary as well. The other concern today will be the temperatures
and heat indices approaching advisory criteria. With the potential
for convection and increased cloud cover the temperatures and
instability may be suppressed in spots. Most locations though should
reach 100-105 unless the cloud cover is more expansive, so the
advisory continues. If storms do develop MLCAPE will range from 1500-
2500 with 50 kt of effective bulk shear so rotating updrafts can not
be ruled out. If temperatures manage to reach the mid to upper 90s
the boundary layer will mix up to about 2 km so damaging wind gusts
will certainly be a threat. Large hail is also possible given the
relatively straight elongated hodographs that could favor splitting
cells. This is supported by the high-resolution models that paint
helicity swaths in east central Kansas. Tonight the boundary pushes
just south of the forecast area allowing the potential for
isentropic lift. The model solutions vary widely for this time frame
so have kept chances through the overnight.

.LONG TERM...(Friday through Wednesday)
Issued at 323 AM CDT Thu Jul 19 2018

Saturday, the upper low across southern Lake MI at 12Z SAT will
amplify as it digs southeast towards the central OH River Valley.
An upper level ridge across TX/NM border will amplify northward
into the Central High Plains. The weak surface ridge will
continue to build southward across KS during the afternoon hours.
Highs on Saturday may be slightly cooler with light n
orth-
northeast winds. Highs will reach the upper 80s to lower 90s.

Saturday night through Tuesday, the upper low
across the central OH river valley will dig southward towards the
central Gulf Coast, and become detached from the main mid
level H5 jet across the northern Conus. The upper ridge across
the southern and central High Plains will retrograde slowly west
into the Southwestern US. Expect mainly dry conditions with a
near stationary surface ridge axis extending from the upper
Midwest into central TX. Expect mostly dry conditons with highs in
the upper 80s to lower 90s.

Tuesday night through Thursday, the upper ridge across the southwest
US will amplify which will cause the mid and upper level winds to
become more northwesterly across the central plains. Minor
perturbations may be embedded within northwesterly mid-level flow and
may provide enough ascent for a chance for showers and thunderstorms
across the western and northern counties of the CWA.  Highs may be a
bit cooler with mid to upper 80s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1124 PM CDT Wed Jul 18 2018

VFR conditions are expected through the period. Precipitation
currently located in Nebraska will continue to move south
southeast but may stay west of MHK. For now, have included VCSH
for this activity between 07-10Z. Additional storms will move near
eastern Kansas by early morning, but storms look likely to remain
east of terminals so have no mention of TS in the FOE/TOP TAFs at
this time.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
for KSZ026-039-040-054>056-058-059.

&&

SHORT TERM...Sanders
LONG TERM...Gargan
AVIATION...Heller
Hazardous weather outlook, Jul 18, 3:49 PM CDT, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
349 PM CDT Wed Jul 18 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-192100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
349 PM CDT Wed Jul 18 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

There is a chance for thunderstorms across the entire area through
the night. Some of the thunderstorms late this evening and
overnight may be strong to severe with the primary hazard being
damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat index values are expected to reach 103 to 107 degrees
Thursday afternoon south of Interstate 35. A Heat Advisory is in
effect for this area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jul 19, 3:48 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
348 AM CDT THU JUL 19 2018

KSZ010-190915-
Marshall-
348 AM CDT THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARSHALL COUNTY UNTIL
415 AM CDT...

At 347 AM CDT, Doppler radar was tracking a strong thunderstorm near
Odell, moving southeast at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marysville, Beattie, Oketo and Bremen.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
north central and northeastern Kansas.

LAT...LON 4000 9643 3982 9629 3968 9672 3988 9681
      4000 9681
TIME...MOT...LOC 0847Z 335DEG 34KT 4008 9677

Gargan

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 3:59 AM CDTSpecial Weather StatementTOPWashington31 min
Jul 19, 4:03 AM CDTSevere Thunderstorm WarningTOPMarshall, Washington42 min
Jul 19, 4:48 AM CDTSpecial Weather StatementTOPPottawatomie27 min
Jul 19, 12:15 PM CDTSevere Thunderstorm WarningTOPOttawa60 min
Jul 19, 12:16 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa59 min
Jul 19, 12:48 PM CDTSevere Thunderstorm WarningTOPOttawa57 min
Jul 19, 12:49 PM CDTSevere Thunderstorm WarningTOPOttawa41 min
Jul 19, 12:54 PM CDTSevere Thunderstorm WarningTOPCloud21 min
Jul 19, 1:09 PM CDTSevere Thunderstorm WarningTOPCloud53 min
Jul 19, 1:14 PM CDTSevere Thunderstorm WarningTOPOttawa47 min
Jul 19, 1:18 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson57 min
Jul 19, 1:28 PM CDTSevere Thunderstorm WarningTOPClay47 min
Jul 19, 1:47 PM CDTSevere Thunderstorm WarningTOPGeary, Pottawatomie, Riley58 min
Jul 19, 2:14 PM CDTSevere Thunderstorm WarningTOPGeary, Jackson, Morris, Pottawatomie, Riley, Shawnee and 1 more61 min
Jul 19, 2:26 PM CDTSpecial Weather StatementTOPLyon, Morris64 min
Jul 19, 2:39 PM CDTSevere Thunderstorm WarningTOPJackson, Lyon, Osage, Pottawatomie, Shawnee, Wabaunsee66 min
Jul 19, 2:52 PM CDTSevere Thunderstorm WarningTOPFranklin53 min
Jul 19, 3:02 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Jackson, Jefferson, Osage, Shawnee58 min
Jul 19, 3:05 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage25 min
Jul 19, 3:24 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Lyon, Osage66 min
Jul 19, 3:34 PM CDTSevere Thunderstorm WarningTOPAnderson26 min
Jul 19, 3:48 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin57 min
Jul 19, 3:58 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin30 min

Nearby

Special Weather Statements in Kansas, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.